Factitious thyrotoxicosis; thyrotoxicosis factitia; thyrotoxicosis medicamentosa
Factitious hyperthyroidism is higher than normal thyroid hormone levels that occur from taking too much thyroid hormone medication.
The thyroid gland produces the hormones thyroxine (T4) and triiodothyronine (T3). In most cases of hyperthyroidism, the thyroid gland itself produces too much of these hormones.
However, hyperthyroidism can also be caused by taking too much thyroid hormone medication for hypothyroidism. This is called factitious hyperthyroidism. When this occurs because the prescribed dose of hormone medication is too high, it is called iatrogenic, or "doctor-induced," hyperthyroidism.
Factitious hyperthyroidism can also occur when a patient intentionally takes too much thyroid hormone, such as in people:
Children may take thyroid hormone pills accidentally.
In rare cases, factitious hyperthyroidism is caused by eating meat contaminated with thyroid gland tissue.
© 2011 University of Maryland Medical Center (UMMC). All rights reserved.
UMMC is a member of the University of Maryland Medical System,
22 S. Greene Street, Baltimore, MD 21201. TDD: 1-800-735-2258 or 1.866.408.6885